Kentucky, 2008Flash Flooding and Flooding in Kentucky, March 18 to 25, 2008
March 18 to 25, 2008 · NWS LMK · 22 events in 16 counties and zones
Training thunderstorms brought heavy rains and flash flooding to parts of central Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms brought heavy rains and flash flooding to parts of central Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 18, 10:51 PM EST, 9 minutes earlier.
Area forecast discussion, Mar 18, 10:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 PM EDT TUE MAR 18 2008
.AVIATION MESO DISCUSSION...
CEILING AT SDF DROPPED TO 400 FEET AT 0346Z. CURRENT FEELING IS
THAT THIS IS ASSOCAITED WITH A QUICK MOVING BAND OF SHOWERS AND MAY
NOT LAST LONG. WILL HOLD OFF ON AN AMD FOR NOW BUT WILL MONITOR.
.LATE EVENING MESO-DISCUSSION...
LATEST SATELLITE TRENDS AGREE WITH INITIAL GUIDANCE FROM 00Z
WEDNESDAY MODELS. RAIN ACROSS SOUTHERN INDIANA AND ILLINOIS WILL
CONTINUE TO REMAIN IN PLACE...AND MAKE VERY LITTLE HEADWAY SOUTHEAST
OF THE OHIO RIVER THROUGH 1 AM EDT. MODELS INDICATE THAT UPPER AIR
FLOW IS ALIGNED WITH A SURFACE BOUNDARY THAT WILL REMAIN STATIONARY
ALMOST RIGHT ALONG THE OHIO RIVER. NORTHWEST OF THIS
BOUNDARY...OVERRUNNING AND UPPER AIR DIVERGENCE ASSOCIATED WITH THE
RIGHT ENTRANCE REGION OF A JET STREAK WILL CAUSE RAIN TO CONTINUE
THROUGH THE MORNING HOURS.
THE 00Z MESO-ETA FORECASTS LOW PRESSURE TO MOVE NORTHEAST RIGHT
ALONG THIS BOUNDARY AND ACROSS CENTRAL KENTUCKY BY AROUND DAWN. AS
THIS HAPPENS...FINALLY THE FRONT WILL SLIDE SOUTH AND RAIN WILL MOVE
INTO EAST CENTRAL KENTUCKY.
SO...FOR THE REST OF THE EARLY MORNING...RAIN WILL CONTINUE ACROSS
SOUTH CENTRAL INDIANA...ESPECIALLY ACROSS
DUBOIS...ORANGE...WASHINGTON...AND PERRY COUNTIES. FLOODING ACROSS
THIS AREA WILL WORSEN WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES LIKELY. RAIN WILL PROBABLY NOT ARRIVE ACROSS SOUTH CENTRAL
KENTUCKY UNTIL AFTER 2 AM CDT.
MID EVENING MESO-DISCUSSION...
AREA OF RAIN ACROSS SOUTHERN INDIANA HAS NOT MOVED MUCH SINCE 7 PM.
RAIN HAS BEEN STEADY ACROSS OUR NORTHERN TIER OF COUNTIES AND MUCH
MORE SPOTTY IN NATURE ADJACENT TO THE OHIO RIVER. CURRENT RAINFALL
ESTIMATES RANGE FROM 3.5 INCHES ACROSS DUBOIS AND ORANGE
COUNTIES...TO 2 INCHES ACROSS SCOTT AND JEFFERSON COUNTIES IN
INDIANA. RAIN WILL CONTINUE TO TRAIN ACROSS SOUTHERN INDIANA FOR THE
NEXT SEVERAL HOURS...AGGRAVATING THE ONGOING FLOODING THERE.
SCATTERED LIGHT TO MODERATE SHOWERS WILL BEGIN TO DEVELOP BY MID
EVENING ACROSS NORTH CENTRAL KENTUCKY. BY 930 PM EDT...SHOWERS WILL
MOVE EAST TOWARDS FRANKFORT AND THE NORTHERN BLUEGRASS REGION.
SOUTH CENTRAL KENTUCKY EAST OF BOWLING GREEN AND THE SOUTHERN
BLUEGRASS REGION WILL CONTINUE MOSTLY DRY THROUGH LATE EVENING. RAIN
ACROSS THESE AREAS WILL HOLD OFF UNTIL THE APPROACH OF THE SURFACE
TROUGH AND ASSOCIATED COLD FRONT EARLY WEDNESDAY.
SHORT TERM (TONIGHT AND WEDNESDAY)...
...HEAVY RAIN TONIGHT THROUGH WEDNESDAY OVER SOUTHERN INDIANA
AND NORTH CENTRAL KENTUCKY...
THE MAIN CONCERN FOR THE SHORT TERM WILL BE THE HEAVY RAIN OCCURRING
ALONG AND NORTH OF A FRONTAL BOUNDARY STRETCHING FROM SOUTHEAST
MISSOURI THROUGH SOUTH CENTRAL INDIANA. AT 19Z A BAND OF MODERATE TO
HEAVY RAIN CONTINUED OVER SOUTH CENTRAL INDIANA. FLOODING HAS
ALREADY BE REPORTED OVER PARTS OF THIS AREA. A FLOOD ADVISORY IS
ALREADY IN EFFECT FOR MUCH OF SOUTH CENTRAL INDIANA AND FLOOD
WARNINGS HAVE BEEN ISSUED FOR SOME AREA RIVERS. WITH MORE HEAVY
RAINFALL YET TO COME TONIGHT...WE EXPECT THIS SITUATION TO WORSEN
OVERNIGHT.
THE PRESSURE GRADIENT AHEAD OF A LOW OVER TEXAS IS STRONG WITH WIND
GUSTS TO 25 TO 30 KTS OVER MUCH OF THE AREA SOUTH OF THE WARM FRONT.
A LOW LEVEL JET OF 60 TO 70 KTS AT 850 MB WILL MOVE INTO CENTRAL
KENTUCKY OVERNIGHT AND CONVERGENCE ALONG THE FRONTAL BOUNDARY WILL
AID KEEP THE HEAVY RAINS AND THUNDERSTORMS GOING THROUGH THE NIGHT
WITH THUNDERSTORMS INCREASING DURING THE OVERNIGHT HOURS AS THE LLJ
MOVES INTO THE AREA..
WITH HEAVY RAINS AND THUNDERSTORMS CHANGE FLOOD WATCH TO A FLASH
FLOOD WATCH. WITH AS MUCH PRECIPITATION THAT HAS FALLEN TODAY...
EXPECT THAT WE WILL BE ISSUING FLASH FLOOD WARNINGS TONIGHT.
THE COLD FRONT WILL MOVE EAST THROUGH THE AREA WEDNESDAY MORNING...
BRINGING AN END TO THE HEAVY RAIN. COOLER AIR WILL BEGIN TO MOVE
INTO THE WESTERN PARTS OF THE AREA DURING THE AFTERNOON.
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
WEATHER PATTERN WILL SETTLE DOWN RELATIVELY (COMPARED TO TONIGHT AND
WED) DURING EXTENDED PERIOD ALTHOUGH A SERIES OF SHORTWAVES WILL
HAVE AT LEAST SOME EFFECT ON WEATHER DURING THIS PERIOD.
RESIDUAL MOISTURE WILL BE PULLING OUT OF AREA WED EVENING WITH SKY
CLEARING OUT BY THU MORNING. NEXT SYSTEM TO AFFECT AREA WILL BE FRI
AS SHORTWAVE APPROACHES FROM THE NW. GFS IS STRONGER WITH SHORTWAVE
THAN NAM12 AT 84 HRS AND NEW ECMWF RUN. GFS MAY BE ONTO SOMETHING
BUT MAYBE NOT QUITE AS STRONG AS CURRENTLY SHOWN. IN ANY EVENT...SFC
LOW WILL PASS TO OUR NORTH ALLOWING SLY SFC FLOW ON FRI TO WARM
TEMPS DURING AFTERNOON WITH SCT SHOWERS ALONG/AHEAD OF TRAILING SFC
FRONT. GFS SHOWS SOME WRAP AROUND MOISTURE FRI NIGHT BUT WILL HOLD
OFF ON ANY PRECIP GIVEN UNCERTAINLY ON SYSTEM STRENGTH.
NEXT IN SERIES OF SHORTWAVES AFFECTS AREA ON SUNDAY. AGAIN MODEL
DIFFERENCES APPEAR BETWEEN GFS ECMWF AND GEM MODELS. SCT LIGHT
PRECIP AGAIN POSSIBLE WITH THIS SYSTEM AS BELOW NORMAL TEMPS (HIGHS
ONLY IN THE 40S) AFFECT AREA. THICKNESS AND H85 TEMPS ON GFS WOULD
SUGGEST POTENTIAL FOR SCT LIGHT FROZEN PRECIP ACROSS THE NORTH
ALTHOUGH BOUNDARY LAYER TEMPS MAY STAY WARM ENOUGH FOR SCT LIQUID.
ECMWF IS STRONGER WITH SYSTEM WHICH COULD PULL WARMER AIR INTO AREA.
WILL KEEP EYE ON THIS SYSTEM.
FINALLY ANOTHER SHORTWAVE WILL BRING A CHC OF RAIN EARLY NEXT WEEK.
WITH ALL THESE SYSTEMS MOVING RAPIDLY ACROSS THE AREA...TIMING AND
STRENGTH OF SYSTEMS WILL VARY FROM RUN TO RUN AND MODEL TO MODEL.
&&
.AVIATION (00Z TAFS)...
A WARM FRONT HAS LIFTED NORTHWARD THROUGH LEXINGTON AND IS ON THE
DOORSTEP OF LOUISVILLE. THIS FRONT MAY LIFT FARTHER NORTH...AND
BRING SOUTHERLY SURFACE WINDS TO LOUISVILLE FOR A FEW HOURS THIS
EVENING. LEX AND ESPECIALLY BOWLING GREEN WILL SEE SOUTH WINDS OF 15
TO 20 MPH...WITH GUSTS OVER 30 MPH THROUGH MIDNIGHT.
AN EXPANSIVE AREA OF RAIN HAS ALSO LIFTED JUST NORTHWEST OF THE OHIO
RIVER. LEX AND BWG WILL STAY DRY FOR A GOOD PORTION OF THE EVENING
AND NOW EXPECT SDF TO STAY MOSTLY DRY THROUGH 00 OR 02Z. EXPECT VFR
CONDITIONS AT BWG AND LEX UNTIL AROUND 05 TO 07Z...WHEN SHOWERS WILL
RETURN FROM THE WEST.
AT SDF...A COMPLICATED FORECAST. LOW LEVEL WIND SHEAR WILL DEVELOP
THIS EVENING AS THE LOW LEVEL JET INTENSIFIES. CIGS AT SDF WILL STAY
MAINLY MVFR...ALTHOUGH LOW LEVEL CLOUDS MAY SCATTER OUT GIVING VFR
CONDITIONS ON OCCASION.
AFTER 08Z...LOW PRESSURE WILL MOVE ACROSS KENTUCKY...AND SHOWERS
WILL REDEVELOP STARTING AT SDF...AND THEN MOVING SOUTHEAST.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KYZ023>026-
030>035.
IN...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR
INZ076>079-083-084-089>092.
&&
AVN MESO...13
MESO...JSD
SHORT TERM...JSD
LONG TERM....TWF
AVIATION.....JSDHazardous weather outlook, Mar 18, 3:00 PM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT TUE MAR 18 2008
INZ076>079-083-084-089>092-KYZ023>026-030>035-191545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-JEFFERSON KY-OLDHAM KY-
TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
400 PM EDT TUE MAR 18 2008 /300 PM CDT TUE MAR 18 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND PARTS OF NORTH CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT AND WEDNESDAY FOR SOUTH
CENTRAL INDIANA AND PARTS OF NORTH CENTRAL KENTUCKY.
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO OCCUR
OVER SOUTH CENTRAL INDIANA TONIGHT WITH HEAVY RAIN AT TIMES. RAIN IS
ALSO LIKELY OVER NORTH CENTRAL KENTUCKY. ADDITIONAL RAINFALL AMOUNTS
OF 3 TO 5 INCHES ARE EXPECTED OVER PARTS OF SOUTH CENTRAL INDIANA
TONIGHT AND WEDNESDAY MORNING...FOR A STORM TOTAL OF 4 TO 8 INCHES
OF RAIN. FOR COUNTIES NEAR THE OHIO RIVER IN NORTH CENTRAL KENTUCKY
STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH
LOCAL AMOUNTS UP TO 5 INCHES POSSIBLE ALONG THE RIVER AND NORTHEAST
OF LOUISVILLE.
THIS RAIN MAY RESULT IN POTENTIALLY SERIOUS FLOODING AND FLASH
FLOODING OF SMALL STREAMS CREEKS ROADS AND LOW LYING AREAS...
ESPECIALLY OVER PARTS OF SOUTH CENTRAL INDIANA LATE TONIGHT AND
WEDNESDAY MORNING.
SINCE FLASH FLOODING COULD OCCUR OVERNIGHT...WE HIGHLY ENCOURAGE YOU
TO SET YOUR NOAA WEATHER RADIO TO ALERT MODE SO THAT YOU CAN BE
AWAKENED IN THE EVENT THAT A WARNING IS ISSUED WHILE YOU ARE ASLEEP.
MANY FLASH FLOOD FATALITIES OCCUR LATE AT NIGHT.
REMEMBER...TURN AROUND DONT DROWN
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
FLOODING ON SMALLER RIVERS AND STREAMS WILL PEAK LATE WEDNESDAY...
WITH LARGER RIVERS INCLUDING THE OHIO RIVER PEAKING LATE THIS WEEK
INTO THE WEEKEND. KEEP ABREAST OF THE LATEST RIVER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN HEAVY RAINFALL AMOUNTS AND
FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
KYZ027>029-036>043-045>049-053>057-061>067-070>078-081-082-191545-
GRAYSON KY-HARDIN KY-BULLITT KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-
NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-
HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
400 PM EDT TUE MAR 18 2008 /300 PM CDT TUE MAR 18 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THE RAIN COULD BE BRIEFLY HEAVY...ESPECIALLY TOWARD DAYBREAK
WEDNESDAY. IN ADDITION...WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED AT
TIMES TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS WILL OCCUR ON WEDNESDAY ESPECIALLY DURING
THE MORNING INTO EARLY AFTERNOON. HEAVY RAIN WILL OCCUR WITH SOME OF
THE STORMS ALONG WITH CLOUD TO GROUND LIGHTNING AT TIMES. TOTAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL TOTALS TO THE
NATIONAL WEATHER SERVICE.
TWF/SCHOLZ
In the hours before
Local storm report, Mar 18, 9:05 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 PM EDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD ORLEANS 38.66N 86.45W
03/18/2008 ORANGE IN LAW ENFORCEMENT
STATE ROAD 337 NORTHEAST OF ORLEANS WAS CLOSED BY HIGH
WATER. IN ORANGEVILLE TWO ROADS WERE CLOSED...VINCENNES
ROAD AND COUNTY ROAD 500W.
&&
MRCLocal storm report, Mar 18, 9:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1009 PM EDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD MADISON 38.76N 85.38W
03/18/2008 JEFFERSON IN LAW ENFORCEMENT
STATE ROAD 250 WAS CLOSED BY HIGH WATER NEAR 1100 WEST.
IT WAS ALSO CLOSED BY HIGH WATER NEAR 1000 WEST. THREE
VEHICLES HAD BEEN SUBMERGED IN HIGH WATER ON COUNTY AND
COUNTRY ROADS. OCCUPANTS WERE RESCUED.
&&
MRCLocal storm report, Mar 18, 9:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1039 PM EDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLASH FLOOD SALEM 38.60N 86.10W
03/18/2008 WASHINGTON IN EMERGENCY MNGR
WATER RESCUE FROM A STALLED VEHICLE ON COCKS FERRY ROAD.
SEVERAL OTHER ROADS CLOSED AROUND THE COUNTY INCLUDING
DELANY PARK ROAD...ROOSTER HILL ROAD...AND TRAINER LANE.
&&
JSDSpecial weather statement, Mar 18, 10:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1103 PM EDT TUE MAR 18 2008
INZ076>079-083-084-089>092-KYZ031>033-190845-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-OLDHAM KY-
TRIMBLE KY-HENRY KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE
1103 PM EDT TUE MAR 18 2008 /1003 PM CDT TUE MAR 18 2008/
FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR SOUTH CENTRAL INDIANA
AND PARTS OF NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER.
THE FOLLOWING SAFETY TIPS ARE PROVIDED FOR THE MEDIA TO BROADCAST
WHILE THE WARNINGS AFFECT THEIR AREA. ON AVERAGE...FLOODS KILL
MORE PEOPLE IN THE UNITED STATES EACH YEAR THAN ANY OTHER TYPE OF
HAZARDOUS WEATHER.
FLASH FLOODS CAN CATCH PEOPLE UNPREPARED. YOU WILL NOT ALWAYS
HAVE A WARNING THAT THESE DEADLY...SUDDEN FLOODS ARE COMING. IF
YOU LIVE IN A FLASH FLOOD PRONE AREA...PLAN NOW TO PROTECT YOUR
FAMILY AND PROPERTY.
MANY FLOOD RELATED DEATHS ARE DUE TO CARELESS OR UNSUSPECTING
MOTORISTS WHO ATTEMPT TO CROSS FLOODED ROADS. THE NATIONAL WEATHER
SERVICE NOW WARNS ANYONE WHO COMES TO A FLOODED ROADWAY TO...
TURN AROUND...DONT DROWN
LESS THAN TWO FEET OF WATER ON A BRIDGE OR HIGHWAY CAN FLOAT MOST
VEHICLES WHEN THE BUOYANCY FORCE OF THE WATER BECOMES GREATER THAN
THE VEHICLE WEIGHT...ELIMINATING ANY FRICTIONAL FORCE BETWEEN THE
WHEELS AND THE ROAD. A CAR...TRUCK OR SPORT UTILITY VEHICLE CAN BE
SWEPT OFF A ROAD INTO A STREAM IF THE WATER IS MOVING RAPIDLY.
IF A FLASH FLOOD OR FLOOD WARNING IS ISSUED FOR YOUR AREA...
1) DRIVE ONLY IF ABSOLUTELY NECESSARY. DO NOT ATTEMPT TO DRIVE
THROUGH A FLOODED ROAD. THE DEPTH OF THE WATER IS NOT ALWAYS
OBVIOUS. THE ROAD BED MAY BE WASHED OUT UNDER THE WATER...AND YOU
COULD BE STRANDED OR TRAPPED.
2) NEVER DRIVE AROUND A BARRICADE WHICH IS THERE FOR YOUR
PROTECTION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE FLOOD DANGERS.
3) IF YOU COME UPON A FLOWING STREAM WHERE FAST MOVING WATER IS
ABOVE YOUR ANKLES...TURN AROUND...DONT DROWN. SIX INCHES OF SWIFT
MOVING WATER CAN KNOCK YOU OFF YOUR FEET. MANY PEOPLE ARE SWEPT
AWAY WADING THROUGH FLOOD WATERS...RESULTING IN INJURY OR DEATH.
4) CHILDREN SHOULD NEVER PLAY AROUND HIGH WATER...STORM DRAINS OR
VIADUCTS. IT IS VERY EASY TO BE SWEPT AWAY BY FAST MOVING WATER.
REMEMBER...ON AVERAGE...FLOODS KILL MORE PEOPLE IN THE UNITED STATES
THAN ANY OTHER TYPE OF HAZARDOUS WEATHER.
AML
Local storm report, Mar 18, 10:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1106 PM EDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLASH FLOOD SALEM 38.60N 86.10W
03/18/2008 WASHINGTON IN EMERGENCY MNGR
WATER RESCUE FROM A STALLED VEHICLE ON COX FERRY ROAD.
SEVERAL OTHER ROADS CLOSED AROUND THE COUNTY INCLUDING
DELANY PARK ROAD...ROOSTER HILL ROAD...AND TRAINER LANE.
&&
13Local storm report, Mar 18, 10:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1111 PM EDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM FLASH FLOOD 3 E MADISON 38.76N 85.33W
03/18/2008 JEFFERSON IN LAW ENFORCEMENT
A MUD SLIDE RESULTED FROM HEAVY RAINS. THE WEST BOUND
LANE OF STATE ROAD 56 WAS BLOCKED EAST OF MADISON.
OFFICERS ARE DETERMING WHETHER THE HIGHWAY NEEDS TO BE
CLOSED.
&&
MRCFlash Flood, Meade
- When
- March 18, 11:00 PM EST to March 19, 5:00 AM EST
- Where
- Meade County, 4.09 mi S of Hillgrove to 3.34 mi W of Rhodelia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.821, -86.173
Scott Hill Road was closed due to high water. Knob Road and Pine Ridge Road near Battletown were closed due to high water. Some roads near Rhodelia were covered with water.
Flash Flood, Hancock
- When
- March 19, 1:00 AM CST to 7:00 AM CST
- Where
- Hancock County, 1.42 mi NNE of Patesville to 0.48 mi SW of Hawesville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.799, -86.711
Goering Road, Middle Knobsville Road, and Indian Hill Road were all closed due to high water.
Flash Flood, Oldham
- When
- March 19, 2:39 AM EST to 4:30 AM EST
- Where
- Oldham County, 0.28 mi WNW of Ballardsville to 0.95 mi NE of La Grange
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.371, -85.355
Moody Lane and Fort Pickens Road were closed due to high waters.
Flash Flood, Henry
- When
- March 19, 2:40 AM EST to 4:30 AM EST
- Where
- Henry County, 1.2 mi NNE of Pendleton to 1.68 mi WNW of Port Royal
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.486, -85.291
Numerous low water bridge crossings were closed due to high water.
Flash Flood, Breckinridge
- When
- March 19, 2:00 AM CST to 8:00 AM CST
- Where
- Breckinridge County, 0.57 mi SW of Basin Spg to 0.7 mi SSW of Hardinsburg Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.824, -86.306
High waters from heavy rains closed the Rosetta-Corners Road, the Bethel-Dents Bridge-Rosetta Road, and Tules Creek Road.
Flash Flood, Ohio
- When
- March 19, 2:30 AM CST to 8:00 AM CST
- Where
- Ohio County, 0.51 mi N of Taffy to 0.97 mi W of Adaburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.557, -86.901
Sections of Highway 1414 were covered by six inches of water.
Flash Flood, Jefferson
- When
- March 19, 5:49 AM EST to 10:00 AM EST
- Where
- Jefferson County, 2.74 mi NW of Louisville to 1.21 mi NNE of Avoca
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.262, -85.810
Numerous roads in the Louisville Metropolitan area were closed due to high water. Cherokee Park was closed due to flooding.
Flash Flood, Trimble
- When
- March 19, 7:30 AM EST to 10:45 AM EST
- Where
- Trimble County, 2.49 mi WNW of Milton to 0.63 mi NW of Trout
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.733, -85.413
Highways 625 and 2870 were closed due to high water. Heavy rains caused a mudslide that closed a section of Coopers Bottom Road near the Ohio River.
Flood, Logan
- When
- March 19, 11:04 AM CST to 5:00 PM CST
- Where
- Logan County, 2.28 mi NW of Cave Sprg to 0.42 mi N of Russellville Arpt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.827, -86.954
Water covered numerous roadways in the county. Water was in homes around Highway 79 North, and on 1st Street in Russellville.
Flood, Jefferson
- When
- March 19, 12:44 PM EST to 5:00 PM EST
- Where
- Jefferson County, 1.82 mi SSE of Louisville to 1.96 mi WNW of Audubon Park
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.206, -85.765
High water covered the intersection of 3rd Street and Central Avenue.
Flood, Shelby
- When
- March 19, 1:08 PM EST to 7:00 PM EST
- Where
- Shelby County, 0.69 mi ENE of Toddspoint to 1.02 mi NNW of Vigo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.285, -85.339
Anderson Lane, Antioch Road, Scott's Station Road, Fox Run road, Figg Store Road, and Brunerstown Road were all closed due to high water.
Flood, Anderson
- When
- March 19, 1:58 PM EST to 8:00 PM EST
- Where
- Anderson County, 2.11 mi NE of Gudgel to 1.6 mi ESE of Gudgel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.042, -84.954
The bridge on Case Lane over Hammond Creek was covered by two feet of water. Gilbert's Creek Road was covered by one to two feet of water from Gilbert's Creek. Rice Road was also closed due to high water.
Flood, Franklin
- When
- March 19, 2:19 PM EST to 8:00 PM EST
- Where
- Franklin County, 0.38 mi ESE of Jett to 0.37 mi WSW of Slickway
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.178, -84.814
Slickaway Road was closed due to high water.
Flood, Ohio
- When
- March 19, 1:55 PM CST to March 21, 10:10 PM CST
- Where
- Ohio County, Dundee to 1.64 mi ENE of Dundee
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 37.550, -86.780
The Rough River at Dundee crested at 27.2 feet around 215 PM CST on March 20. Flood stage at Dundee is 25 feet. Minor flooding occurs at this level, with a half mile section of Kentucky Highway 69 flooded near the bridge. Bottom land is covered with water.
Flood, Bourbon
- When
- March 19, 3:18 PM EST to 9:00 PM EST
- Where
- Bourbon County, 0.56 mi SSW of Jacksonville to 0.87 mi NW of Millersburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.263, -84.375
Several roads around the county were closed due to high water.
Flood, Jefferson
- When
- March 19, 11:20 PM EST to March 23, 6:25 PM EST
- Where
- Jefferson County, 1.66 mi NNW of Audubon Park to 4.77 mi WNW of Windy Hills
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 38.223, -85.739
The Ohio River above Louisville crested at 26.1 feet around 800 AM EST on March 21. Flood stage on the upper gage is 23 feet. Minor flooding occurs at this level, with sections of River Road closed near Cox's Park, and some flooding in homes along River Road.
Flood, Bourbon
- When
- March 19, 11:30 PM EST to March 20, 9:55 AM EST
- Where
- Bourbon County, 1.81 mi SW of Brentsville to 1.99 mi N of Paris
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.211, -84.303
Stoner Creek at Paris crested at 18.6 feet around 3 AM EST on March 20. Flood stage at Paris is 18 feet. Minor flooding occurs at this level, with the creek at bank full.
Flood, Butler
- When
- March 20, 12:45 AM CST to March 23, 5:15 AM CST
- Where
- Butler County, Woodbury to 0.72 mi ENE of Woodbury
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.180, -86.650
The Green River at Woodbury crested at 37.7 feet around 4 AM CST on March 21. Flood stage at Woodbury is 33 feet. Minor flooding occurs at this level with some county roads covered with water.
Flood, Nelson
- When
- March 20, 2:35 AM EST to March 22, 10:55 PM EST
- Where
- Nelson County, Boston to 2.28 mi W of Boston
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.780, -85.670
The Rolling Fork River at Boston crested at 41.2 feet around 345 PM EST on March 20. Flood stage at Boston is 35 feet. Minor flooding occurs at this level, with the moderate flood threshold at 42 feet. Water covers some low spots on county roads, and some homes in the flood plain are cut off.
Flood, Jefferson
- When
- March 20, 4:50 AM EST to March 23, 11:25 AM EST
- Where
- Jefferson County, Valley Station to 2.19 mi W of Goose Creek
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 38.120, -85.870
The Ohio River below Louisville crested around 57.6 feet around 800 AM EST on March 21. Flood stage on the lower gage is 55 feet. Minor flooding occurs at this level, with River Front Park in downtown Louisville flooded.
Flood, Butler
- When
- March 20, 2:30 PM CST to March 25, 2:50 AM CST
- Where
- Butler County, Rochester to 1.66 mi SSW of Rochester
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.220, -86.900
The Green River at Rochester crested at 20.5 feet around 5 AM CST on March 22. Flood stage at Rochester is 17 feet. Minor flooding occurs at this level, with ferry operations shut down.
Flood, Edmonson
- When
- March 20, 9:00 PM CST to March 21, 3:55 PM CST
- Where
- Edmonson County, Brownsville to 2.05 mi NE of Brownsville
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 37.180, -86.270
The Green River at Brownsville crested at 18.7 feet around 630 AM CST on March 21. Flood stage at Brownsville is 18 feet. Minor flooding occurs at this level, with the river overflowing some of its banks and covering some bottom land.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85890, 85891, 85892, 85893, 85894, 85895, 85896, 85897, 85898, 85900, 85901, 85902, 85903, 91292, 85904, 91318, 91269, 91280, 91271, 91328, 91282, 91304.